Female Sexual Dysfunction: Loss of Desire

Decreased sexual desire a common symptom of FSD

Drugs that treat sexual dysfunction in men, such as sildenafil (Viagra) and tadalafil (Cialis), have been a huge success. However, women don’t have an equivalent medication solution for sexual problems.

Advertising Policy

Cleveland Clinic is a non-profit academic medical center. Advertising on our site helps support our mission. We do not endorse non-Cleveland Clinic products or services. Policy

Female sexual dysfunction (FSD) refers to sexual problems for women in the areas of arousal, desire and orgasm. In some cases of FSD, intercourse itself can be painful.

In a recent Cleveland Clinic webchat on the topic, Judith Volkar, MD, Staff of the Center for Specialized Women’s Health, refers to a large study in which 44 percent of women complained about sexual problems in general and in particular, a lack of desire for sex. “Decreased libido is most often a symptom in the 45 to 65 age group, although it can be present in any age group,” says Dr. Volkar. “So it is pretty normal.”

Dr. Volkar says it’s very common for women to lose interest in initiating sex — but do fine once things get started.

Advertising Policy

“Many women do not have a strong innate ‘drive’ for sexual activity, but that doesn’t mean they don’t want sex, it just means they need the right motivation,” she says. “Romantic intimacy gestures lead to emotional satisfaction in women, which makes them more receptive to sexual stimuli.”

That said, there can be physical or medical causes for decreased libido and other aspects of FSD, including any of the following:

  • Certain high blood pressure medications
  • Heart disease and diabetes
  • Antidepressant therapies, particularly SSRIs
  • Past pelvic surgery
  • Hysterectomy
  • Traumatic childbirth
  • Bladder lift surgery

As far as medications go, antidepressants are the number one cause of decreased sexual desire. “Blood pressure, cholesterol, heart, seizure medications and for some, even birth control pills, can all decrease sexual desire,” says Dr. Volkar. “Don’t quit your medications just because they cause this side effect. Talk to your doctor, and you might be able to adjust the medications.”

Advertising Policy

And the fact is — for men and women — sexual desire decreases as we age.

“It doesn’t mean anything is wrong with you,” says Dr. Volkar. “There are a variety of factors that affect both men and women. You and your physician can look at all the possible causes and figure out solutions for you.”

Related Content

Advertising Policy